Wisconsin, 2016

Damaging Winds in Wisconsin, May 23, 2016

May 23, 2016 · NWS DLH · 2 events in 1 county or zone

A thunderstorm over the Iron River, Wisconsin area during the late afternoon of May 23rd had strong wind gusts which knocked down some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm over the Iron River, Wisconsin area during the late afternoon of May 23rd had strong wind gusts which knocked down some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 23, 2:37 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 23, 2:37 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
337 PM CDT MON MAY 23 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 337 PM CDT Mon May 23 2016

Main concerns for the short term is thunderstorm potential this
evening, associated rainfall, and relative humidity for Tuesday.

Fairly warm conditions were found across the area this afternoon
with low 70s in Brainerd Lakes vicinity to the low 80s over
northwest Wisconsin and in a few locales in northeast Minnesota.
This morning's quasi-stationary front has advanced to just west of
a line from International Falls to Cass Lake to Staples. A few
thunderstorms had developed just ahead of the front in Koochiching
County during the past few hours.

Overall the guidance is struggling with temps and dewpoints
across the area and seems to be attributing too much influence to
the thin cloud layer. High resolution models are not capturing
incipient storm development over Koochiching County, but rather
expecting storms to fire along and east of I-35 south of Duluth.
Those storms seem to have begun to fire over central Minnesota
into west-central Wisconsin in the past hour. Started with blend
of the high resolutions models for clouds and POPs with some heavy
hand editing to attempt to capture trends. SPC is continuing to
carry a Marginal Risk of severe thunderstorms this evening and
agree with that thinking at this point. Moisture is surging north-
northeastward from southern Minnesota toward my southeast Minn-
esota zones and northwest Wisconsin and MLCAPE and MUCAPE values
along with that moisture surge have been increasing during the
late morning and afternoon. Still think storms will fire along and
east of I-35 by early evening, but slowed timing from previous
forecast. Precipitable water values of 1.2 to 1.5 inches are
already found across much of the area and are expected to increase
a few more tenths by early evening. Expect showers and storms to
be scattered in coverage, with many locales seeing only enough
rain to wet the pavement, and areas under the heavier thunder-
storms seeing up to an inch of rain. A few of the more vigorous
storms may produce some large hail this afternoon and early this
evening. A stray wind gust or two to 40-50 knots is not out of
the question, either.

Thunderstorms should coalesce into two lines, with the first near
the frontal boundary over my western and northern zones, and the
second farther east along the developing instability gradient east
of I-35 into northwest Wisconsin. Once the storms become more
numerous, think the hail threat will diminish, but could still see
a few downdrafts with wind gusts in the 30-40 kt range possible.
Activity will shift eastward with time with only isolated showers
lingering in my far eastern zones by 24.12Z. Areas of fog are
expected tonight as showers and storms clear out and winds
diminish.

Clouds should clear on Tuesday with temperatures recovering
nicely into the 70s to low 80s. Dewpoints and RHs will depend
largely on the coverage and amounts of precipitation tonight, so
confidence in those parameters is low with this package. At this
point expect minimum RH values Tuesday afternoon in the upper 20s
to low 50s. With a little more mixing, and less rainfall, critical
RH values are possible on Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 337 PM CDT Mon May 23 2016

The mid-week through coming weekend period will be characterized
by southwest to south flow aloft across the Upper Midwest and
western Great lakes region as mean troffing remains in place
across the northern Rockies and northern Plains. As was mentioned
this morning, there will eventually likely be several periods
where there is minimal to no precip across the Duluth CWA, but due
to model differences in both placement and timing, it is nearly
impossible to remove POPs from any specific time period due to the
inherent uncertainty several days out. The uncertainty in the
various forecast model mass/moisture fields is complicated further
by the cumulative integrated effects of daily convective evolution
as well.

With all of the above in mind, there do appear to be a couple of
periods where we might be able to add a bit more confidence to a
broad-brush forecast.  First, a more discernible and significant wave
is forecasted to eject northeastward across the Dakotas/western
Minnesota sometime late Tue night into Wed night, with an
associated surface low closing off somewhere over the Red River
Valley. Perhaps just as important, most of the same models have
low level ridging developing to the north of Lake Superior late
Tue/Tue night. With pressure falls developing to our W/SW on Wed,
this type of a set up in May typically results in a rather
strong/reinforced marine layer becoming entrenched across much of
northern MN that is typically very hard to dislodge, and even
more difficult to dislodge if rain spreads atop it, as is forecast
for Wed/Wed night. As such, we have lowered temps across the board
on Wed, and nudged wind speeds/gusts upward from guidance,
especially over the southwest arm of Lake Superior and adjacent
land areas. Overall, the late Tue night into Wed night time frame
could end up being a very cold/windy/wet period for just about all
locales to the northwest of the I-35 corridor, and in particular
in the Duluth-Superior area.

While much of the Thur-Fri time period appears to have lesser
chances for widespread showers/Tstorms, there will still likely be
at least some risk.  The best chances appear to be across northwest
Wisconsin both Thursday and Friday afternoons based on currently
available data.  The second period which appears to have higher
confidence at this time is Sat/Sat night as another rather
significant shortwave trof ejects northeastward into the western
Great Lakes region. This is much more uncertain, however, being
five days out at the current time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1254 PM CDT Mon May 23 2016

A weak front/trof axis lies along the western CWA border as of
midday, and the low level convergence axis associated with this
front will be the focus for the development of showers/T-storms
as it moves slowly eastward through this evening. we have carried
MVFR conditions at most taf sites along with tempo groups for
TSRA between roughly 20-21z and 00-02z, although KINL will begin
a bit earlier. Winds are expected to become more southwest for a
few hours after TSRA end, but should then go light/variable
overnight with a very weak gradient, and this is expected to
result in favorable conditions for fog 08-13z Tue morning. The
highest probabilities for ifr conditions will likely be at the
favored fog locations of KHIB/KHYR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  55  76  49  63 /  80  30  10  50
INL  51  81  52  73 /  30  30  20  50
BRD  56  82  55  73 /  60  10  10  60
HYR  60  79  53  74 /  80  10  10  50
ASX  57  73  47  65 /  80  20  10  50

&&

.DLH Watches/Warnings/Advisories...
WI...Red Flag Warning until 8 PM CDT this evening for WIZ003-004-009.

MN...None.
LS...None.

&&

Short term...Huyck
Long term...Miller
Aviation...Miller
Hazardous weather outlook, May 23, 2:38 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
338 PM CDT MON MAY 23 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241315-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
338 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY TUESDAY MORNING
ACROSS THE AREA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...LARGE HAIL...AND
BRIEF WIND GUSTS TO 60 MPH. BRIEF HEAVY RAINFALL...WHICH MAY
REDUCE VISIBILITY TO LESS THAN ONE-HALF MILE IS POSSIBLE WITH THE
STRONGEST STORMS.

IN ADDITION...CRITICAL OR NEAR CRITICAL FIRE WEATHER CONDITIONS
WILL CONTINUE OVER PORTIONS OF NORTHWEST WISCONSIN THROUGH MID-
EVENING...AND A RED FLAG WARNING CONTINUES FOR THE AREA OF
GREATEST CONCERN. PLEASE REFER TO THE LATEST FIRE WEATHER MESSAGE
FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN FROM TUESDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LSZ121-140>148-241315-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
338 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR THROUGH
EARLY TUESDAY MORNING. FREQUENT CLOUD TO WATER LIGHTNING...SMALL
HAIL...AND ISOLATED WIND GUSTS GREATER THAN 30 KNOTS ARE POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG NORTH TO NORTHEAST WINDS ARE EXPECTED OVER WESTERN LAKE
SUPERIOR DURING THE LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT
PERIOD. THE STRONG WINDS...AND RESULTANT WAVES...MAY MAKE
CONDITIONS HAZARDOUS TO SMALL CRAFT.

THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON
THROUGH SUNDAY MORNING OVER WESTERN LAKE SUPERIOR. FREQUENT CLOUD
TO WATER LIGHTNING WILL BE POSSIBLE...ALONG WITH GUSTY WINDS OVER
30 KNOTS AND SMALL HAIL WITH THE STRONGEST STORMS.

HUYCK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 23, 3:27 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
427 PM CDT MON MAY 23 2016

WIZ006>008-232200-
WASHBURN-SAWYER-BURNETT-
427 PM CDT MON MAY 23 2016

...AN AREA OF THUNDERSTORMS WILL AFFECT WESTERN SAWYER...BURNETT AND
WASHBURN COUNTIES...

AT 427 PM CDT...AN AREA OF THUNDERSTORMS WAS LOCATED BETWEEN
SIREN...SPOONER... AND BIRCHWOOD...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 30 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPOONER...HAYWARD...CHIPPEWA FLOWAGE...SHELL LAKE...ROUND LAKE...TREGO...
TRADE LAKE...SIREN...WEBSTER...MINONG...STONE LAKE...BIRCHWOOD...WEBB LAKE
WISCONSIN...COUDERAY...NEW POST...LITTLE ROUND LAKE...HERTEL...CHIEF LAKE...
OAKLAND AND EDGEWATER.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4573 9216 4573 9253 4564 9253 4564 9269
      4614 9219 4611 9096 4564 9143 4564 9215
TIME...MOT...LOC 2126Z 229DEG 46KT 4583 9183
Special weather statement, May 23, 4:02 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
502 PM CDT MON MAY 23 2016

WIZ001-002-006>008-232230-
DOUGLAS-WASHBURN-SAWYER-BAYFIELD-BURNETT-
502 PM CDT MON MAY 23 2016

...AN AREA OF THUNDERSTORMS WILL AFFECT NORTHWESTERN SAWYER...
BURNETT...SOUTHWESTERN BAYFIELD...SOUTHEASTERN DOUGLAS AND WASHBURN
COUNTIES...

AT 500 PM CDT...AN AREA OF THUNDERSTORMS COVERED MUCH OF BURNETT
AND WASHBURN COUNTIES...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 30 MPH...TORRENTIAL RAINFALL...AND OCCASIONAL CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.  SOME
LOCATIONS COULD RECEIVE BETWEEN 1 AND 2 INCHES OF RAIN IN AROUND AN
HOUR IN THE WEBSTER...WEBB LAKE AND MINONG AREAS.

LOCATIONS IMPACTED INCLUDE...
SPOONER...HAYWARD...SHELL LAKE...TREGO...TRADE LAKE...SIREN...WASCOTT...
WEBSTER...MINONG...WEBB LAKE WISCONSIN...GORDON...DAIRYLAND...DANBURY...
HERTEL...OAKLAND...SPRINGBROOK...SARONA...MIDDLE EAU CLAIRE LAKE...ALPHA
AND FALUN.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4573 9216 4573 9253 4564 9253 4564 9274
      4602 9237 4602 9235 4605 9234 4608 9229
      4609 9229 4631 9208 4629 9126 4564 9183
      4564 9215
TIME...MOT...LOC 2159Z 214DEG 35KT 4599 9204
Special weather statement, May 23, 4:32 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
532 PM CDT MON MAY 23 2016

WIZ001-002-006-007-232300-
DOUGLAS-WASHBURN-BAYFIELD-BURNETT-
532 PM CDT MON MAY 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BURNETT...
SOUTHWESTERN BAYFIELD...SOUTHERN DOUGLAS AND NORTHWESTERN WASHBURN
COUNTIES...

AT 532 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR BARNES TO 7 MILES WEST OF GORDON TO 6 MILES NORTH OF WEBB
LAKE WISCONSIN...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 35 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAWTHORNE...IRON RIVER...LAKE NEBAGAMON...BARNES...WASCOTT...MAPLE...BRULE...
POPLAR IN DOUGLAS COUNTY...SOLON SPRINGS...OULU...GORDON...DAIRYLAND...
BENNETT...MIDDLE EAU CLAIRE LAKE...LYMAN LAKE...WAINO...MINONG FLOWAGE...
UPPER EAU CLAIRE LAKE...BLUEBERRY AND MOOSE JUNCTION.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4601 9222 4645 9215 4679 9125 4631 9129
TIME...MOT...LOC 2231Z 213DEG 22KT 4646 9158 4626 9194 4611 9212

HUYCK

The radar

The Duluth radar (KDLH), 69 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bayfield

When
May 23, 4:36 PM CST
Where
Bayfield County, 3.49 mi S of Iron River
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.520, -91.430

A couple of 6 diameter softwood pine trees were broken at ground level and some to about 20' above ground level.

Thunderstorm Wind, Bayfield

When
May 23, 4:40 PM CST
Where
Bayfield County, 0.84 mi SE of Iron River
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.560, -91.410

There were several trees down in Iron River. A few of the trees fell onto U. S. Highway 2.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638943, 638944.